Hyperbolic geometry and moduli of real cubic surfaces
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 43 (2010) no. 1, pp. 69-115.

Let 0 be the moduli space of smooth real cubic surfaces. We show that each of its components admits a real hyperbolic structure. More precisely, one can remove some lower-dimensional geodesic subspaces from a real hyperbolic space H 4 and form the quotient by an arithmetic group to obtain an orbifold isomorphic to a component of the moduli space. There are five components. For each we describe the corresponding lattices in PO (4,1). We also derive several new and several old results on the topology of 0 . Let s be the moduli space of real cubic surfaces that are stable in the sense of geometric invariant theory. We show that this space carries a hyperbolic structure whose restriction to 0 is that just mentioned. The corresponding lattice in PO (4,1), for which we find an explicit fundamental domain, is nonarithmetic.

On note 0 l’espace des modules des surfaces cubiques réelles lisses. Nous montrons que chacune de ses composantes admet une structure hyperbolique réelle. Plus précisément, en enlevant de l’espace hyperbolique réel H 4 certaines sous-variétés totalement géodésiques de dimension inférieure, puis en prenant le quotient par un groupe arithmétique, on obtient une orbifold isomorphe à une composante de l’espace des modules. Il y a cinq composantes. Nous décrivons le réseau de PO(4,1) qui correspond à chacune d’entre elles. Nous démontrons également quelques résultats sur la topologie de 0 , dont certains sont nouveaux. On note s l’espace des modules des surfaces cubiques réelles qui sont stables au sens de la théorie géométrique des invariants. Nous montrons que cet espace admet une structure hyperbolique dont la restriction à 0 est celle évoquée ci-dessus. Nous décrivons un domaine fondamental pour le réseau correspondant de PO(4,1), qui s’avère être non arithmétique.

DOI: 10.24033/asens.2116
Classification: 14J15,  14P99,  20F55,  22E40
Keywords: cubic surface, moduli, real agebraic geometry, hyperbolic geometry, arithmetic groups, Coxeter groups, uniformization
@article{ASENS_2010_4_43_1_69_0,
     author = {Allcock, Daniel and Carlson, James A. and Toledo, Domingo},
     title = {Hyperbolic geometry and moduli of real cubic surfaces},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     pages = {69--115},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 43},
     number = {1},
     year = {2010},
     doi = {10.24033/asens.2116},
     zbl = {1187.14043},
     mrnumber = {2583265},
     language = {en},
     url = {http://www.numdam.org/articles/10.24033/asens.2116/}
}
TY  - JOUR
AU  - Allcock, Daniel
AU  - Carlson, James A.
AU  - Toledo, Domingo
TI  - Hyperbolic geometry and moduli of real cubic surfaces
JO  - Annales scientifiques de l'École Normale Supérieure
PY  - 2010
DA  - 2010///
SP  - 69
EP  - 115
VL  - Ser. 4, 43
IS  - 1
PB  - Société mathématique de France
UR  - http://www.numdam.org/articles/10.24033/asens.2116/
UR  - https://zbmath.org/?q=an%3A1187.14043
UR  - https://www.ams.org/mathscinet-getitem?mr=2583265
UR  - https://doi.org/10.24033/asens.2116
DO  - 10.24033/asens.2116
LA  - en
ID  - ASENS_2010_4_43_1_69_0
ER  - 
%0 Journal Article
%A Allcock, Daniel
%A Carlson, James A.
%A Toledo, Domingo
%T Hyperbolic geometry and moduli of real cubic surfaces
%J Annales scientifiques de l'École Normale Supérieure
%D 2010
%P 69-115
%V Ser. 4, 43
%N 1
%I Société mathématique de France
%U https://doi.org/10.24033/asens.2116
%R 10.24033/asens.2116
%G en
%F ASENS_2010_4_43_1_69_0
Allcock, Daniel; Carlson, James A.; Toledo, Domingo. Hyperbolic geometry and moduli of real cubic surfaces. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 43 (2010) no. 1, pp. 69-115. doi : 10.24033/asens.2116. http://www.numdam.org/articles/10.24033/asens.2116/

[1] D. Allcock, J. A. Carlson & D. Toledo, The complex hyperbolic geometry of the moduli space of cubic surfaces, J. Algebraic Geom. 11 (2002), 659-724. | MR | Zbl

[2] D. Allcock, J. A. Carlson & D. Toledo, Real cubic surfaces and real hyperbolic geometry, C. R. Math. Acad. Sci. Paris 337 (2003), 185-188. | MR | Zbl

[3] D. Allcock, J. A. Carlson & D. Toledo, Nonarithmetic uniformization of some real moduli spaces, Geom. Dedicata 122 (2006), 159-169 and erratum 171. | MR | Zbl

[4] D. Allcock, J. A. Carlson & D. Toledo, Hyperbolic geometry and the moduli space of real binary sextics, in Algebra and Geometry around Hypergeometric Functions (R. P. Holzapfel, A. M. Uludag & M. Yoshida, éds.), Progress in Math., Birkhäuser, 2007. | MR | Zbl

[5] F. Apéry & M. Yoshida, Pentagonal structure of the configuration space of five points in the real projective line, Kyushu J. Math. 52 (1998), 1-14. | MR | Zbl

[6] M. R. Bridson & A. Haefliger, Metric spaces of non-positive curvature, Grund. Math. Wiss. 319, Springer, 1999. | MR | Zbl

[7] J. W. Bruce & C. T. C. Wall, On the classification of cubic surfaces, J. London Math. Soc. 19 (1979), 245-256. | MR | Zbl

[8] K. Chu, On the geometry of the moduli space of real binary octics, to appear. | MR | Zbl

[9] J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker & R. A. Wilson, Atlas of finite groups, Oxford Univ. Press, 1985. | MR | Zbl

[10] A. Degtyarev, I. Itenberg & V. M. Kharlamov, Real Enriques surfaces, Lecture Notes in Math. 1746, Springer, 2000. | MR | Zbl

[11] P. Deligne & G. D. Mostow, Monodromy of hypergeometric functions and nonlattice integral monodromy, Publ. Math. I.H.É.S. 63 (1986), 5-89. | Numdam | MR | Zbl

[12] S. Finashin & V. M. Kharlamov, Deformation classes of real four-dimensional cubic hypersurfaces, J. Algebraic Geom. 17 (2008), 677-707. | MR | Zbl

[13] S. Finashin & V. M. Kharlamov, On the deformation chirality of real cubic fourfolds, preprint arXiv:0804.4882. | MR | Zbl

[14] M. Goresky & R. Macpherson, Stratified Morse theory, Ergebnisse Math. Grenzg. (3) 14, Springer, 1988. | MR | Zbl

[15] M. Gromov & I. Piatetski-Shapiro, Nonarithmetic groups in Lobachevsky spaces, Publ. Math. I.H.É.S. 66 (1988), 93-103. | Numdam | MR | Zbl

[16] B. H. Gross & J. Harris, Real algebraic curves, Ann. Sci. École Norm. Sup. 14 (1981), 157-182. | Numdam | MR | Zbl

[17] P. De La Harpe, An invitation to Coxeter groups, in Group theory from a geometrical viewpoint (Trieste, 1990), World Sci. Publ., River Edge, NJ, 1991, 193-253. | MR | Zbl

[18] D. Hilbert, Über die volle Invariantensysteme, Math. Annalen 42 (1893), 313-370, English transl. Hilbert's invariant theory papers in Lie Groups: History, Frontiers and Applications, VIII, Math Sci Press, Brookline, Mass., 1978. | JFM

[19] V. M. Kharlamov, Topological types of non-singular surfaces of degree 4 in RP 3 , Funct. Anal. Appl. 10 (1976), 55-68. | Zbl

[20] V. M. Kharlamov, On the classification of nonsingular surfaces of degree 4 in 𝐑P 3 with respect to rigid isotopies, Funktsional. Anal. i Prilozhen. 18 (1984), 49-56. | MR | Zbl

[21] F. Klein, Über Flächen dritter Ordnung, Math. Ann. 6 (1873), 551-581, also in Gesammelte Mathematische Abhandlungen, II, 11-62, Springer, 1922. | JFM | MR

[22] V. A. Krasnov, Rigid isotopy classification of real three-dimensional cubics, Izv. Math. 70 (2006), 731-768. | MR | Zbl

[23] R. Laza, The moduli space of cubic fourfolds, J. Algebraic Geom. 18 (2009), 511-545. | MR | Zbl

[24] E. Looijenga, The period map for cubic fourfolds, Invent. Math. 177 (2009), 213-233. | MR | Zbl

[25] Y. I. Manin, Cubic forms, second éd., North-Holland Mathematical Library 4, North-Holland Publishing Co., 1986. | MR | Zbl

[26] B. Maskit, Kleinian groups, Grund. Math. Wiss. 287, Springer, 1988. | MR | Zbl

[27] S. Moriceau, Surfaces de degré 4 avec un point double non dégénéré dans l'espace projectif réel de dimension 3, Thèse de doctorat, Université de Rennes I, 2004.

[28] I. Newton, Enumeratio linearum tertii ordinis, in Opticks, 1704, 139-162.

[29] I. Newton, The mathematical papers of Isaac Newton. Vol. II: 1667-1670, edited by D. T. Whiteside, Cambridge Univ. Press, 1968. | MR | Zbl

[30] V. V. Nikulin, Integral symmetric bilinear forms and some of their applications, Math. USSR Izvestiya 14 (1980), 103-167. | MR | Zbl

[31] L. Schläfli, An attempt to determine the twenty-seven lines upon a surface of the third order, and to divide such surfaces into species in reference to the reality of the lines upon the surface, Quart. J. Math. 2 (1858), 55-65 and 110-120, also in Gesammelte Mathematische Abhandlungen, II, 198-216, Birkhäuser, 1953.

[32] L. Schläfli, On the distribution of surfaces of the third order into species, in reference to the absence or presence of singular points, and the reality of their lines, Philos. Trans. Roy. Soc. London 153 (1863), 193-241, also in Gesammelte Mathematische Abhandlungen, II, 304-360, 1953.

[33] L. Schläfli, Quand'è che dalla superficie generale di terzo ordine si stacca una patre che non sia realmente segata a ogni piano reale?, Ann. Mat. pura appl. 5 (1871-1873), 289-295, Corezzioni, ibid. 7 (1875/76) , 193-196, also in Gesammelte Mathematische Abhandlungen, III, 229-234, 235-237, Birkhäuser, 1956. | JFM

[34] B. Segre, The Non-singular Cubic Surfaces, Oxford Univ. Press, 1942. | JFM | MR | Zbl

[35] W. P. Thurston, The geometry and topology of three-manifolds, Princeton University notes, http://www.msri.org/publications/books/gt3m, 1980.

[36] W. P. Thurston, Shapes of polyhedra and triangulations of the sphere, in The Epstein birthday schrift, Geom. Topol. Monogr. 1, Coventry, 1998, 511-549. | MR | Zbl

[37] E. B. Vinberg, Discrete linear groups that are generated by reflections, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 1072-1112. | MR | Zbl

[38] E. B. Vinberg, The groups of units of certain quadratic forms, Mat. Sb. (N.S.) 87 (1972), 17-35. | MR | Zbl

[39] E. B. Vinberg, Some arithmetical discrete groups in Lobačevskiĭ spaces, in Discrete subgroups of Lie groups and applications to moduli (Internat. Colloq., Bombay, 1973), Oxford Univ. Press, 1975, 323-348. | MR | Zbl

[40] M. Yoshida, The real loci of the configuration space of six points on the projective line and a Picard modular 3-fold, Kumamoto J. Math. 11 (1998), 43-67. | MR | Zbl

[41] M. Yoshida, A hyperbolic structure on the real locus of the moduli space of marked cubic surfaces, Topology 40 (2001), 469-473. | MR | Zbl

Cited by Sources: